Alert archive / Kentucky / Tornado Warnings in 2010

Tornado Warning 1, NWS Louisville, KY

January 24, 2010Simpson County, Kentucky

NWS Louisville, KY issued this tornado warning at Jan 24, 2010, 4:11 PM CST for Simpson County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2010, 4:11 PM CST (22:11 UTC)
Expired
Jan 24, 2010, 4:30 PM CST
In force
19 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

County Simpson County, KY

The radar

The Nashville radar (KOHX), 51 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WFUS53 KLMK 242211
TORLMK
KYC213-242230-
/O.NEW.KLMK.TO.W.0001.100124T2211Z-100124T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 PM CST SUN JAN 24 2010

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 430 PM CST...

* AT 408 PM CST...THE PUBLIC REPORTED A TORNADO SOUTHWEST OF PRICES  
  MILL...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  PRICES MILL AROUND 415 PM CST...
  PROVIDENCE AROUND 420 PM CST...
  FRANKLIN AROUND 430 PM CST...

TWO BARNS WERE REPORTED DAMAGED BY THIS TORNADO ONE MILE SOUTH OF 
ADAIRVILLE IN TENNESSEE. TAKE SHELTER NOW IF YOU ARE IN SOUTHWEST 
SIMPSON COUNTY!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORK BENCH OR
OTHER PIECE OF STURDY FURNITURE IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY...BATHROOM...OR CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY. AVOID WINDOWS.

&&

LAT...LON 3669 8677 3677 8673 3673 8652 3665 8663
      3665 8677
TIME...MOT...LOC 2210Z 233DEG 21KT 3666 8675

$$

13
1 follow-up statement
704 
WWUS53 KLMK 242223
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
423 PM CST SUN JAN 24 2010

KYC213-242230-
/O.CON.KLMK.TO.W.0001.000000T0000Z-100124T2230Z/
SIMPSON KY-
423 PM CST SUN JAN 24 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR
SOUTHWESTERN SIMPSON COUNTY...

AT 421 PM CST...A POSSIBLE TORNADO WAS LOCATED NEAR PRICES 
MILL..MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  FRANKLIN AROUND 430 PM CST...

THE PUBLIC REPORTED A TORNADO EARLIER WITH THIS CELL JUST SOUTH OF 
THE STATE LINE IN TENNESSEE.  TWO BARNS WERE REPORTED DAMAGED SOUTH 
OF ADAIRVILLE IN TENNESSEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EVACUATE MOBILE HOMES OR VEHICLES...AND GET INSIDE A SUBSTANTIAL
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD.

&&

LAT...LON 3669 8677 3677 8673 3673 8652 3665 8663
      3665 8677
TIME...MOT...LOC 2222Z 233DEG 19KT 3669 8670

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Jan 24, 2:17 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 24, 2:17 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EST SUN JAN 24 2010

.SHORT TERM (TONIGHT AND MONDAY)...

STRONG FULL LATITUDE CYCLONE CURRENTLY OVER THE CENTRAL PORTION OF
THE CONUS. CURRENTLY...AN 885MB LOW IS OVER WISCONSIN WITH A COLD
FRONT EXTENDING SOUTH ACROSS ILLINOIS AND EASTERN MISSOURI.

WIDESPREAD WARM ADVECTION RAINS WILL EXIT THE BLUEGRASS AND LAKE
CUMBERLAND AREAS BY MID TO LATE AFTERNOON. EIGHT HOUR RAINFALL
AMOUNTS OF ONE TO ONE AND ONE HALF INCHES HAVE PRODUCED SWOLLEN
STREAMS AND NUISANCE FLOODING TO OUR EASTERN COUNTIES. A FLOOD
ADVISORY IS IN EFFECT FOR AREAS SOUTH AND EAST OF LEXINGTON THROUGH
5 PM.

STEEPENING LAPSE RATES ACROSS WESTERN KENTUCKY AND ESPECIALLY SOUTH
CENTRAL INDIANA HAVE LEAD TO THE DEVELOPMENT OF SHOWERS. ALTHOUGH
LIGHT RAIN HAS ENDED WEST OF INTERSTATE 65...ADDITIONAL SCATTERED
SHOWERS WILL CONTINUE THROUGH THE EARLY EVENING HOURS.

THE COLD FRONT WILL MOVE INTO SOUTHERN INDIANA THIS EVENING AND SLIDE
SOUTHEAST OF LOUISVILLE AROUND MIDNIGHT. SOUTHERLY WINDS WILL SWITCH
TO THE WEST AND INCREASE TO AROUND 15 MPH AS COLDER AIR ARRIVES.
EXPECT A MOSTLY CLOUDY AND BLUSTERY DAY MONDAY WITH NEARLY STEADY OR
SLOWLY FALLING TEMPERATURES AND WEST WINDS GUSTING UP TO AROUND 25
MPH.

AFTER A DRY MORNING...FORECAST SOUNDINGS SHOW THAT STEEPENING LAPSE
RATES AND A DEEPENING MOIST LAYER MAY CONTRIBUTE TO SOME SNOW
FLURRIES OR LIGHT SNOW SHOWERS DURING LATE AFTERNOON AND EVENING
HOURS.

.LONG TERM (MONDAY NIGHT - SUNDAY)...

MONDAY NIGHT - WEDNESDAY...

THE FIRST WEATHER CONCERN IN THE LONG TERM WILL BE AN UPPER LEVEL
LOW SWINGING DOWN FROM CANADA BEHIND TODAY/S LOW PRESSURE SYSTEM.
THIS LOW WILL BRING A LIGHT SNOW TO THE AREA ESPECIALLY SOUTHERN
INDIANA TO LOUISVILLE AREA TO THE BLUEGRASS MONDAY NIGHT.  ACCORDING
TO MODEL SOUNDINGS...PRECIP TYPE WILL BE ALL SNOW SO MOST EVERYONE
IN THE FORECAST AREA (FA) SHOULD RECEIVE A LIGHT DUSTING.
HOWEVER...MOISTURE FOCUS OVER THE NORTHERN AND EASTERN PORTIONS OF
THE FA WILL ALLOW UP TO 1 INCH OF SNOW ACCUMULATION BY TUESDAY
MORNING IN THESE AREAS.

SNOW WILL COME TO AN END TUESDAY EVENING AND WE WILL REMAIN DRY WITH
HIGH PRESSURE TO OUR SOUTH THROUGH WEDNESDAY.  TEMPS WILL BE IN THE
LOW 30S TO MID 40S FOR HIGHS WITH WED BEING THE WARMER DAY UNDER
SOUTHERLY FLOW.  LOW TEMPS WILL BE IN THE 20S AND LOW 30S.

WEDNESDAY NIGHT - SUNDAY...

...SIGNIFICANT WINTER PRECIPITATION EVENT STILL ON TARGET FOR
THURSDAY AND FRIDAY FOLLOWED BY COLDER TEMPERATURES...

THE NEXT STORM SYSTEM WILL APPROACH THE AREA WED NIGHT. THIS SYSTEM
FEATURES A NORTHERN STREAM COLD FRONT DROPPING INTO THE MIDWEST
AROUND THE SAME TIME THAT A SOUTHERN STREAM SFC LOW KICKS EAST
ACROSS THE GULF STATES.  THE RESULT LOOKS TO BE A WINTRY WEATHER
MAKER.  THE GFS MODEL STILL REMAINS A BIT FLAKY...HOWEVER IT/S
6Z/12Z RUNS LOOK A LITTLE BETTER...MORE IN LINE WITH THE ECMWF.
HAVE RELIED ON A COMBO OF THESE MODELS TO MAKE THE FORECAST.  THE
12Z GEM IS QUITE A BIT SLOWER ON TIMING THAN THE ECMWF/GFS AVERAGE
SO WILL USE IT SOMEWHAT LESS FOR THIS FORECAST.

PRECIPITATION SHOULD START WED NIGHT/EARLY THURS AS RA OR RA/SN
MIX.  THE 12Z ECMWF AND GFS ARE IN DECENT AGREEMENT THAT THE COLD
FRONT WILL COME BARRELING THROUGH THE AREA THURS AFTERNOON CHANGING
PRECIP TYPE TO SNOW FROM NORTH TO SOUTH.  PRECIP SHOULD BE ALL SNOW
BY THURS NIGHT/EARLY FRIDAY WITH THE PRECIP MAX OCCURRING THEN OVER
SOUTH CENTRAL KENTUCKY.  MODELS THEN MOVE THE MOISTURE OUT GRADUALLY
BY SAT ENDING AS LIGHT SCT SNOW SHOWERS.  SO AS OF NOW...IT LOOKS
LIKE SOUTH CENTRAL KENTUCKY MAY RECEIVE THE MOST SNOW FROM THIS
SYSTEM.  THERE ARE STILL MANY UNCERTAINTIES ASSOCIATED WITH THIS
FORECAST.  NORTHERN/SOUTHERN STREAM INTERACTIONS CAN BE DIFFICULT TO
FORECAST.  STAY TUNED FOR FUTURE FORECAST UPDATES!

TEMPS WILL BE DEPENDENT ON SNOW COVER FRI-SUN...HOWEVER GENERALLY IT
LOOKS LIKE TEMPS WILL RANGE FROM THE MID 30S THURS TO MID 20S FOR
SAT.  LOW TEMPS WILL BE IN THE TEENS AND 20S.

&&

.AVIATION (18Z TAF ISSUANCE)...

FOR LEXINGTON...WIDESPREAD RAIN WITH MVFR VISIBILITIES AND CIGS WILL
CONTINUE THROUGH THE 19Z TO 20Z TIME PERIOD...AFTER WHICH
PRECIPITATION WILL BECOME LIGHTER AND MORE SHOWERY THROUGH
06Z MONDAY. MVFR CEILINGS WILL CONTINUE THROUGH THE EARLY MORNING
HOURS.

FOR BWG...RAIN HAS DIMINISHED TO JUST SPRINKLES OR DRIZZLE. CLOUDY
SKIES WILL CONTINUE THROUGH LATE EVENING. CEILINGS WILL REMAIN
MOSTLY MVFR...WITH OCCASIONAL BREAKS WITH VFR CIGS. SCATTERED
SHOWERS WITH PERHAPS 30% COVERAGE MAY AFFECT THE BWG TAF SITE LATER
THIS AFTERNOON AND EVENING.

SDF REMAINS WEST OF THE WIDESPREAD AREA OF RAIN AFFECTING LEXINGTON.
SKIES SHOULD REMAIN CLOUDY THROUGH THE LATE EVENING HOURS WITH
MOSTLY MVFR CIGS. SCATTERED SHOWERS MAY AFFECT THE SDF TAF SITE
THROUGH THE MID EVENING HOURS AS WELL.

SOUTHERLY WINDS WILL CONTINUE THROUGH THE EVENING AROUND 10 TO 15
MPH. A COLD FRONT WILL SWING WINDS TO THE WEST AROUND MIDNIGHT FOR
BWG AND SDF...AND AROUND 02Z FOR LEXINGTON. WEST WINDS WILL CONTINUE
THROUGH THE REST OF THE TAF PERIOD AROUND 10 TO 15 MPH WITH GUSTS
EXCEEDING 20 MPH.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........JSD
LONG TERM.........AL
AVIATION..........JSD
Hazardous weather outlook, Jan 24, 2:44 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
344 PM EST SUN JAN 24 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
344 PM EST SUN JAN 24 2010 /244 PM CST SUN JAN 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD RAIN EARLIER THIS AFTERNOON ACROSS THE SOUTHERN BLUEGRASS
AND LAKE CUMBERLAND REGIONS HAVE LEAD TO SWOLLEN STREAMS AND MINOR
FLOODING. WIDESPREAD RAIN HAS ENDED ACROSS THE AREA...AND ANY WATER
ISSUES WILL BE ENDING THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AS COLDER AIR BUILDS INTO THE REGION...SCATTERED RAIN OR SNOW
SHOWERS WILL BE POSSIBLE ACROSS THE AREA DURING THE DAY ON
MONDAY. PRECIPITATION WILL TRANSITION TO ALL SNOW MONDAY NIGHT. A
MINOR ACCUMULATION...AN INCH OR LESS...WILL BE POSSIBLE BY TUESDAY
MORNING.

THE LATEST WEATHER DATA CONTINUES TO SHOW THE POSSIBILITY OF A
SIGNIFICANT WINTER PRECIPITATION EVENT AFFECTING THE AREA WEDNESDAY
NIGHT THROUGH FRIDAY. BASED ON THE MOST RECENT SUITE OF WEATHER
DATA...A MIX OF RAIN AND SNOW WILL DEVELOP ACROSS THE REGION ON
WEDNESDAY NIGHT. THE MIX WILL CONTINUE ON THURSDAY EVENTUALLY
TRANSITIONING TO ALL SNOW THURSDAY NIGHT. SNOW WILL CONTINUE THROUGH
FRIDAY. AN ACCUMULATION OF SNOW IS VERY POSSIBLE WITH THIS SYSTEM.
HOWEVER...THERE IS SOME UNCERTAINTY WITH REGARDS TO THE EVOLUTION
AND TRACK OF THE SYSTEM. THEREFORE...FUTURE FORECASTS MAY CHANGE
OVER THE NEXT FEW DAYS. IF YOU HAVE TRAVEL PLANS FOR LATER THIS
WEEK...BE SURE TO MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR RAINFALL TOTALS TO
THE NATIONAL WEATHER SERVICE.

JSD/AML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 6:19 AM CSTRiver Flood WarningLMKButler, Muhlenberg, Ohio18 hr
Jan 24, 12:45 PM CSTAreal Flood AdvisoryLMKAdair, Casey, Clinton, Cumberland, Metcalfe, Monroe and 1 more4 hr
Jan 24, 12:49 PM CSTAreal Flood AdvisoryLMKAdair, Casey, Clinton, Cumberland, Metcalfe, Monroe and 1 more4 hr
Jan 24, 12:51 PM CSTAreal Flood AdvisoryLMKBoyle, Clark, Fayette, Garrard, Jessamine, Lincoln and 1 more4 hr
Jan 24, 4:35 PM CSTSpecial Weather StatementLMKSimpson25 min

Nearby

Tornado Warnings in Kentucky, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.